Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: Nauseous When Lying Down
|Rick7348 - Sat Jun 19, 2010 5:03 pm||
A few days ago I drank a bunch of sodas in a row on an empty stomach. Then I tried to throw up and all the came up was spit. When I sit up I'm fine, but a few mintues after I lay down and try to go to sleep, I get jolts of nausea. It only happens when I lay down. As soon as I sit up again, I'm fine. Does anybody know what's causing this nausea or does anybody have any advice on how to get rid of it? I tried pepto bismol but it doesn't work. Any advice would be appreciated.
|Dr.M.Aroon kamath - Sat Jul 03, 2010 10:43 pm||
your symptom seems to be of very recent onset and precipitated by consuming a fairly large amount of soda. Apparently, you did not have any such symptoms in the past.
Large amounts of soda(carbonated water), would have naturally caused a lot of "gas" in your stomach rather acutely. Also, fairly large amounts of carbon dioxide would have been released as soon as you had opened the can and would have continued to be released in your stomach. [After all 'soda' is primarily CO2 + H2O(water) = H2CO3 = carbonic acid (& small amounts of sodium bicarbonate, potassium bicarbonate, disodium phosphate, table salt, sodium citrate, potassium citrate, potassium sulfate etc) depending on the commercial brand or whether it was home-made)].
This carbonic acid is believed (by some) to affect the integrity of the lower esophageal sphincter(LES), causing it to become incompetent temporarily, causing belching & reflux.This may presumably cause nausea as well.
But this 'hypothesis' falls short of explaining why the nausea should continue and more so, in the supine position. one can only speculate that it may be continuing gatritis & an as yet unrecovered LES pressure.
You may refer to the following link for rarer causes.
I suggest that you should consult your family doctor to get evaluated should the symptoms continue.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.